Alert archive / Washington / Red Flag Warnings in 2025

Red Flag Warning 10, NWS Spokane, WA

July 17, 202510 counties in Washington

NWS Spokane, WA issued this red flag warning at Jul 17, 2025, 12:59 PM PDT for 10 counties in Washington. It took effect at Jul 18, 2025, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2025, 12:59 PM PDT (19:59 UTC)
In effect from
Jul 18, 2025, 2:00 PM PDT
Expired
Jul 18, 2025, 10:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Columbia County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 90 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.0 hours before the alert went out and 427 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS86 KOTX 171959
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1259 PM PDT Thu Jul 17 2025


WAZ705>709-180400-
/O.UPG.KOTX.FW.A.0006.250718T2100Z-250719T0500Z/
/O.NEW.KOTX.FW.W.0010.250718T2100Z-250719T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
1259 PM PDT Thu Jul 17 2025

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 705, 706,
707, 708, AND 709...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 10 PM PDT Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Foothills of Central Washington Cascades (Zone 
  705), Waterville Plateau (Zone 706), Western Columbia Basin 
  (Zone 707), Eastern Columbia Basin  -Palouse  -Spokane Area 
  (Zone 708) and Lower Palouse  -Snake River (Zone 709).

* Winds: West to Southwest 10 to 20 mph with gusts up to 35 mph,
  except 15 to 25 mph with gusts up to 40 MPH on the Waterville 
  Plateau.

* Relative Humidities: 12 to 20 percent.

* Impacts: Rapid fire spread is likely with any new or existing
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
321 
WWUS86 KOTX 180238
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
738 PM PDT Thu Jul 17 2025

WAZ705>709-182100-
/O.CON.KOTX.FW.W.0010.250718T2100Z-250719T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
738 PM PDT Thu Jul 17 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM PDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
705, 706, 707, 708, AND 709...

* Affected Area: Foothills of Central Washington Cascades (Zone 
  705), Waterville Plateau (Zone 706), Western Columbia Basin 
  (Zone 707), Eastern Columbia Basin  -Palouse  -Spokane Area 
  (Zone 708) and Lower Palouse  -Snake River (Zone 709).

* Winds: West to Southwest 10 to 20 mph with gusts up to 35 mph,
  except 15 to 25 mph with gusts up to 40 MPH on the Waterville 
  Plateau.

* Relative Humidities: 11 to 20 percent.

* Impacts: Rapid fire spread is likely with any new or existing
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
087 
WWUS86 KOTX 182030
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
130 PM PDT Fri Jul 18 2025

WAZ705>709-190500-
/O.CON.KOTX.FW.W.0010.250718T2100Z-250719T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
130 PM PDT Fri Jul 18 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
705, 706, 707, 708, AND 709...

* Affected Area: Foothills of Central Washington Cascades (Zone 
  705), Waterville Plateau (Zone 706), Western Columbia Basin 
  (Zone 707), Eastern Columbia Basin  -Palouse  -Spokane Area 
  (Zone 708) and Lower Palouse  -Snake River (Zone 709).

* Winds: West to Southwest 10 to 20 mph with gusts up to 35 mph,
  except 15 to 25 mph with gusts up to 40 MPH on the Waterville 
  Plateau.

* Relative Humidities: 10 to 20 percent.

* Impacts: Rapid fire spread is likely with any new or existing
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
591 
WWUS86 KOTX 190458
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
958 PM PDT Fri Jul 18 2025

WAZ705>709-190600-
/O.EXP.KOTX.FW.W.0010.000000T0000Z-250719T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
958 PM PDT Fri Jul 18 2025

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR 
FIRE WEATHER ZONES 705, 706, 707, 708, AND 709...

Conditions are no longer expected to meet critical fire weather
thresholds tonight. Occasionally gusty winds will continue into 
Saturday.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 17, 10:38 AM PDT, 2 hours 21 minutes earlier. Its key messages:

  • Gradual warming through Friday with high temperatures reaching above normal readings in the upper 80s and 90s.
  • Dry conditions and gusty winds may result in critical fire weather conditions for portions of central and eastern Washington for Friday afternoon and evening.
  • Cooling temperatures back into the 80s to low 90s this weekend with continued breezy winds.
Area forecast discussion, Jul 17, 10:38 AM PDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1038 AM PDT Thu Jul 17 2025

.KEY MESSAGES...

- Gradual warming through Friday with high temperatures reaching
  above normal readings in the upper 80s and 90s.

- Dry conditions and gusty winds may result in critical fire
  weather conditions for portions of central and eastern
  Washington for Friday afternoon and evening.

- Cooling temperatures back into the 80s to low 90s this weekend
  with continued breezy winds.

&&

.SYNOPSIS...
Temperatures will gradually warm back up through the end of the
week. Highs will be above normal Thursday and Friday in the
upper 80s and 90s. Over the weekend temperatures cool back down
a few degrees into the 80s to low 90s with breezy west winds
across most of the region.

&&

.DISCUSSION...
Thursday through Sunday: With the Inland Northwest under the
influence of an upper level ridge positioned in the Gulf of Alaska,
temperatures will continue to warm through the end of the week with
highs expected in the upper 80s to upper 90s for most locations by
Friday. A couple of shortwaves will roll down the eastern side of
the ridge into British Columbia - the first arriving early Thursday
and the second Friday into Saturday - bringing breezy winds, cooler
temperatures, and isolated chances for showers and thunderstorms to
the northernmost parts of WA and ID.

With the first shortwave approaching, northerly winds have already
began to pick up down the Okanogan Valley as of 12:30am. The
increasing surface pressure gradient combined with the passage of a
gust front produced a particularly strong gust of 55 mph at Oroville
just before midnight. Gusty north winds are expected to continue
down the Okanogan Valley through early Thursday afternoon with
sustained speeds of 10 to 20 mph and gusts of 25 to 35 mph. As was
already observed, isolated higher gusts are not out of the question.
For southeastern WA and the Central ID Panhandle, winds will remain
westerly.

The second shortwave will move through Friday into Saturday bringing
more widespread westerly/southwesterly winds with gusts in the 25 to
40 mph range across much of Central and Eastern WA. Most of the
moisture and showers with this shortwave will stay north of the
border, but isolated showers will be possible in far northeastern WA
and North ID Friday afternoon and evening. Widespread winds combined
with dry humidity values will lead to elevated fire weather
concerns. Thus, a Fire Weather Watch has been issued for portions of
Central and Eastern WA from 2pm to 10pm Friday.

Monday through Wednesday: Models are suggesting a broader trough
will drop into the region early next week which would further cool
temperatures and bring additional winds as well as shower and
thunderstorm chances to Northern WA and North ID. Latest NBM runs
show chances of precipitation rising to around 20% by Monday
afternoon from Wenatchee to Spokane to Kellogg. These chances
increase to around 50% as you go north toward the Canadian border.
We will continue to monitor this trough and potential impacts over
the coming days. /Fewkes

&&

.AVIATION...
18Z TAFS: VFR conditions under mostly clear skies will continue
through the 24 hr TAF period. Winds will be gusty down the
Okanogan Valley today, particularly this morning with gusts up
to around 25 kts. Westerly winds across the Columbia Basin and
gusty at times up to between 15-20 kts at KPUW and KLWS this
afternoon.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
that VFR conditions will continue at all TAF sites.

&&

.Preliminary Point Temps/PoPs...
Spokane        91  60  92  62  84  58 /   0   0   0   0   0   0
Coeur d'Alene  90  59  92  61  83  57 /   0   0   0   0   0   0
Pullman        87  54  89  57  81  53 /   0   0   0   0   0   0
Lewiston       97  66  99  68  91  63 /   0   0   0   0   0   0
Colville       88  49  91  53  83  48 /   0   0   0  10  10  10
Sandpoint      86  54  87  57  80  53 /   0   0   0  10  10   0
Kellogg        86  62  89  63  79  59 /   0   0   0   0   0   0
Moses Lake     94  60  96  60  88  56 /   0   0   0   0   0   0
Wenatchee      95  68  95  67  86  63 /   0   0   0   0   0   0
Omak           93  62  94  61  88  58 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Fire Weather Watch from Friday afternoon through Friday
     evening for Eastern Columbia Basin  -Palouse  -Spokane
     Area (Zone 708)-Foothills of Central Washington Cascades
     (Zone 705)-Lower Palouse  -Snake River (Zone 709)-
     Waterville Plateau (Zone 706)-Western Columbia Basin
     (Zone 707).
ID...None.

&&

Nearby

Red Flag Warnings in Washington, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.